Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 28, NWS Kansas City, MO

April 4, 2023Henry County, Johnson County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 4, 2023, 1:49 PM CDT for Henry County, Johnson County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 4, 2023, 1:49 PM CDT (18:49 UTC)
Expired
Apr 4, 2023, 2:30 PM CDT
In force
41 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Henry County, MO, Johnson County, MO

The radar

The Pleasant Hill radar (KEAX), 49 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2023-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2023-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 723 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
274 J/kg
Mixed-layer CIN
-460 J/kg
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
723 m²/s²
0-3 km storm-relative helicity
722 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 12:46 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Apr 4, 12:46 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1246 PM CDT Tue Apr 4 2023

.Discussion...
Issued at 402 AM CDT TUE APR 4 2023

Key Message

* Severe storms possible later today and this evening

* Large hail, gusty winds, and a tornado or two possible this
  afternoon and evening

* Squall line with possible damaging winds expected tonight

* Strong winds and dry conditions will contribute to strong fire
  weather concerns this afternoon

A stationary boundary is currently in place across the forecast
area. This E-W oriented boundary is roughly along the Interstate
70 corridor, and while temperatures may be tough to distinguish on
either side of the boundary the dewpoints tell a more pronounced
story, with mid 50 Tds on the south side and mid to upper 30 Tds
on the north side of the boundary. This boundary will retreat to
the north later today, as the upstream surface trough takes form
through the day today. This surface trough already exists near the
lee side of the Rockies in the high plains, but it will become a
more pronounced feature as the day winds on. By mid day, the
surface winds will respond to the upstream trough by increasing
from the south. This will lift the aforementioned low level
boundary to the north as a warm front through the day. By mid
afternoon the entire forecast area should be engulfed in the
surface warm sector. This will yield temperatures well into the
80s and dewpoints into the lower 60s, making for a pretty humid
spring day. This will also set the stage for what looks like a
pretty active day across the lower Missouri River valley, into the
mid and upper Mississippi River Valley.

A mid level closed off low will gradually eject through the
intermountain west on Tuesday. This will overspread a 80-100 kt jet
over the immediate area, which will be moderately unstable due to
the aforementioned low level moisture and warm air in place at the
surface. The mid level jet and the best support for ascent looks to
make a pretty glancing blow to the area, as the mid level ridge over
the Gulf of Mexico remains strongly in place. This should shunt the
better energy from the trough a little north and west of the
forecast area, which will prevent the moderately capped warm sector
from erupting with widespread thunderstorms. There could be some
weaknesses in the cap that the incoming jet max might exploit as it
overspreads the warm and moist lower levels. This could result in
some isolated to scattered warm sector convection this afternoon. Hi-
res models paint a pretty uncertain picture regarding convection
location and coverage later today. The more predominant signal for
early convection among the CAMs is toward central and northeast
Missouri, with rapid evolution into mature, severe thunderstorms as
they move eastward into the Mississippi River Valley.  Any storm
that does form in the warm sector will have roughly 2000-3000 J/kg
of instability to work with, along with 50+ kts of deep layer shear.
Strong low level winds, which will increase in the evening hours
will elongate hodographs, causing any storm in the warm sector to
have the necessary ingredients to become supercells. It might be
splitting hairs to identify an environment today that is more
favorable to severe thunderstorms, but the environment closer to the
track of the surface low through central Iowa looks to be the most
favorable for high-impact severe thunderstorms.

Overall, the general idea for today is that there could be some warm
sector convection later today. The signal for coverage and location
for warm sector supercells is weak at best, and lends to low
confidence in any solution. The environment will be generally very
conducive to rapid intensification of updrafts into supercells,
lending to the better-than-moderate instability and deep layer
shear. Tornadoes will be possible, although, as mentioned earlier
storm coverage may not be very wide, and the better ingredients
for tornadoes will likely remain close to the surface low track
north and east of the immediate area. Our counties in central and
northeastern Missouri are in the biggest threat for
afternoon/evening high-impact weather and should remain on alert
for evolving conditions.

Phase two of this severe weather event comes in the form of a
prospective squall line later tonight. There remains some
uncertainty about the exact location of a dryline on the western
edge of the warm sector. Mesoscale and synoptic models are keeping
that dryline well west of the forecast area, which would effectively
keep the entire CWA in the warm/moist sector. The HRRR however shows
some aggressive mixing to the east as the dry southwesterly winds at
the surface eat into the moist air mass. This may put the initiation
of the squall line right on top of the I-35 corridor (KC Metro) or
perhaps a tad east. Should that solution be a little too aggressive
with the mixing, then the squall line will form west of I-35 later
tonight and impact the KC Metro and all areas east of I-35 as the
cold front advances eastward. Gusty winds and perhaps a brief spin
up within the line will be possible as it progresses eastward.

Synoptically speaking, the charged up low level winds, owing to the
deep low pressure system will make for breezy conditions through the
day on Tuesday. Good mixing later today, especially as temperatures
approach 80 degrees will help mix down 40+ kt low level winds to
the surface. Fire weather concerns will become quite elevated
across northeast Kansas and northwest Missouri, where better
chances for that aforementioned rapid mixing may occur. See the
fire weather discussion at the bottom of this AFD for more details
on the fire weather threat. As a result of the dry and breezy air
moving in, have issued a Red Flag Warning for portions of NE KS
and NW Missouri for the afternoon and evening hours. A Wind
Advisory likewise remains in effect through the evening as due to
the increasing southerly winds.

Once the cold front blasts through the area tonight a much drier and
cooler airmass will dominate the area, which will also effectively
end the chances for rain. Wednesday and Thursday will be quite a bit
cooler as the surface ridge takes firm grasp of the area.
Temperatures both days will be in the 50s, which isn't much below
average for early April. However, perhaps more importantly,
temperatures on Thursday morning could be below freezing, so anyone
with sensitive agriculture interests may want to take some
preventative action against potential frost or a few hours below
freezing. The remainder of the 7 day forecast going into and through
the upcoming weekend looks to be pretty warm, with above normal
temperatures, and a generally dry pattern. Good moisture and warm
air advection may cause some showers early next week, but the signal
at this point isn't very strong for anything appreciable.

&&

.Aviation...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1246 PM CDT TUE APR 4 2023

The main concern for aviators in the short term will be for strong
southerly winds btn 20-25kts with gusts btn 30-35kts. Btn
03Z-06Z...a line of moderate to heavy thunderstorms ahead of a
cold front will affect the terminals with vis reduced to 1SM-3SM
and wind gusts to 40kt poss. Storms are expected to exit the
terminals btn 05Z-06Z with winds veering to the WNW btn 15-20kts
with gusts 25-30kts.

&&

.Fire Weather...
Issued at 402 AM CDT TUE APR 4 2023

Today will bring exceptionally breezy conditions to the bulk of
the forecast area. Southerly winds will increase through the day
to around 30 mph, with gusts approaching 40 to 50 mph at times.
Good surface moisture will be in place for the early part of the
day, but by mid to late afternoon areas across eastern Kansas and
far western Missouri will see a rapid plummet of surface moisture
as very dry and breezy air moves in from the west. Expect extreme
fire conditions across northeast Kansas and northwest Missouri as
a result of this airmass. Further east, winds will be very strong,
but RH values should remain around 40 percent with good low level
moisture in place. Winds will shift dramatically from the west-
northwest late this evening through the overnight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning until 9 PM CDT this evening for KSZ025-102-103.

     Wind Advisory until 1 AM CDT Wednesday for KSZ025-057-060-
     102>105.

MO...Red Flag Warning until 9 PM CDT this evening for MOZ001-002-011-
     012-020-028.

     Wind Advisory until 1 AM CDT Wednesday for MOZ012>015-020>023-
     028>031-037>039-043>045-053-054.

     Wind Advisory from 7 PM this evening to 1 AM CDT Wednesday for
     MOZ007-008-016-017-024-025-032-033-040-046.

&&

Discussion...Leighton
Aviation...73
Fire Weather...Leighton
Hazardous weather outlook, Apr 4, 5:25 AM CDT, 8 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
525 AM CDT Tue Apr 4 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
525 AM CDT Tue Apr 4 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe thunderstorms are possible Tuesday, with large hail, strong
 winds, and tornadoes possible.

 Gusty south winds around 40 to 55 mph are expected Tuesday. Dry
conditions, mainly across eastern Kansas and far western Missouri
will bring some fire weather concerns to those areas.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No Hazardous weather expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 2:47 AM CDTRed Flag WarningEAXAndrew, Atchison, Buchanan, Holt, Nodaway, Platte18 hr
Apr 4, 2:06 PM CDTSpecial Weather StatementEAXLafayette24 min
Apr 4, 2:17 PM CDTSevere Thunderstorm WarningEAXCooper, Johnson, Pettis, Saline43 min
Apr 4, 2:38 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Saline37 min
Apr 4, 2:54 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXCooper, Howard36 min
Apr 4, 3:19 PM CDTTornado WarningEAXHoward16 min
Apr 4, 4:03 PM CDTSpecial Weather StatementEAXAdair27 min
Apr 4, 4:17 PM CDTSpecial Weather StatementEAXHolt, Nodaway43 min
Apr 4, 4:20 PM CDTSevere Thunderstorm WarningEAXHolt, Nodaway25 min
Apr 4, 4:38 PM CDTSevere Thunderstorm WarningEAXMacon, Randolph37 min
Apr 4, 4:44 PM CDTSevere Thunderstorm WarningEAXNodaway31 min
Apr 4, 4:57 PM CDTSpecial Weather StatementEAXRandolph33 min
Apr 4, 6:02 PM CDTSevere Thunderstorm WarningEAXAndrew, Holt, Nodaway58 min
Apr 4, 6:49 PM CDTSevere Thunderstorm WarningEAXNodaway, Worth26 min
Apr 4, 5:48 PM CDTSpecial Weather StatementEAXAtchison, Doniphan27 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.